Patient : I am 7 weeks pregnant and depressed. I went to my primary care doctor and she put me on Zoloft. She started me on 100 mg a day. Last night I took the first pill and got extremely sick. was shaking, had cold sweats, dihareah, vomiting, blurred vision..etc. I am only 110 lbs. Is that too high of a dose to start on? Especially being pregnant. If it did that to me what did it do to my baby?
Typically Zoloft is started at a dose of 50 mg and slowly titrated upto a therapeutic dose( dose required to have maximum effect) of 50-200 mg according to the symptoms and improvement the patient has. It seems that you have been started off on a high dose which is not suiting you. It may also be that you are experiencing something called Serotonin syndrome which is a side effect of this medication and is characterised by Nausea, vommiting , fever,palpitations ,chills. This is a rare but a potentially dangerous condition and you need to stop the medication immediately and get medical care. Moreover since you are pregnant you may want to take extra precautions just in case. Moreover Zoloft is catetegorised as a pregnancy category C drug as listed by the FDA which means that it has been shown to have side effects in pregnancies in animals but no studies have been done in pregnant humans. Thus this can be prescribed in pregnancy after weighing the benefits and the risks.
These Q&A’s are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.